Low Carb Friends  
Netrition.com - Tools - Reviews - Faces - Recipes - Home


Go Back   Low Carb Friends > Health Support Groups > General Health/Medical Issues
Register FAQ Search Today's Posts Mark Forums Read


Reply
 
LinkBack Thread Tools Display Modes
Old 04-23-2013, 08:44 AM   #1
Senior LCF Member
 
Gretalyn's Avatar
 
Join Date: Nov 2009
Location: Albuquerque
Posts: 850
Gallery: Gretalyn
Stats: maintenance
WOE: Nutritional Ketosis
Start Date: off and on since 2004, on to stay since March 2011
Migraines? Or something else?

I know this is a bit off-topic but there are so many knowledgeable people here that I was hoping someone might be able to help. I'm sorry to make this long, but I want to kind of explain my history with migraines to see if anyone can help me figure out what is going on here.

I have a history of hormone-related migraines: they started when I started puberty, they stopped abruptly when I got pregnant with my daughter, and started again when she stopped nursing. That's when I was diagnosed and given imitrex, which worked wonders. I figured out that if I avoided estrogen-containing contraceptives, my migraines were MUCH less frequent. For the last ten years, I haven't needed the imitrex because they were so infrequent and I could take care of them with a combination of ibuprofen and coffee. My migraines were usually with an aura, very painful, and included dizziness and sensitivity to light.

Well, starting in December or January, they've grown drastically more frequent. But they are different now than they were before. I get an "aura" that is like a wave of intense dizziness accompanied by a sudden loud ringing in my ears (I do have constant mild tinnitus in my left ear due to a tire explosion which damaged my hearing, but when this aura happens it gets much louder and it's in both ears.) Then after that, I become much more sensitive to both light and sound, but especially sound. Normal sounds such as the clanking of dishes as I unload the dishwasher become unbearably loud, and I have to wear earplugs to tolerate it. Even voices at normal conversational tone are irritatingly loud. The weird part is that there is little to no actual headache pain, it's just this dramatically increased sensitivity to sound, loud tinnitus, and a dizzy/light-headed feeling.

I saw my doctor about getting imitrex again. I'm 39, so he said this is probably perimenopause and fits the pattern of my migraines being hormone-related. Well the imitrex isn't working this time, though it worked brilliantly before. And my symptoms are different, which I mentioned to him.

So now I am wondering if these are even migraines or if something else is going on.

I should also mention that I have allergies to pollen and dogs (and I have three dogs!), and the pollen count is really high right now. I wonder if this could be a trigger as well. I had to stop taking benadryl because it was causing heart arrhythmias and accelerated heart rate, and the migraines increased right around the time I stopped the benadryl.

Any thoughts would be appreciated. I do plan to see my doctor again, but he's out of town right now.
__________________


Greta
Gretalyn is offline   Reply With Quote

Sponsored Links
Old 04-23-2013, 08:53 AM   #2
Major LCF Poster!
 
Chasintrail's Avatar
 
Join Date: Apr 2003
Location: Indiana
Posts: 1,341
Gallery: Chasintrail
Stats: 205/? size 10/8-10 5'6"
WOE: Primal - high-fat/real food
Sounds like migraines to me. I know I've read somewhere about ocular migraines (?) I'm thinking that those are the ones the produce the warning symptoms without the actual headache happening.

My triggers are both hormonal and weather related, it's very possible that your allergies are a trigger.

There are some other good preventative meds out there, hopefully your Dr can find one that will work for you. This does not sound like fun. Good luck.
Chasintrail is offline   Reply With Quote
Old 04-23-2013, 08:56 AM   #3
Senior LCF Member
 
Gretalyn's Avatar
 
Join Date: Nov 2009
Location: Albuquerque
Posts: 850
Gallery: Gretalyn
Stats: maintenance
WOE: Nutritional Ketosis
Start Date: off and on since 2004, on to stay since March 2011
Thank you Tamara!

I've never heard of ocular migraines so I will look into that.
Gretalyn is offline   Reply With Quote
Old 04-23-2013, 10:36 AM   #4
Blabbermouth!!!
 
tobelowcarber's Avatar
 
Join Date: Feb 2012
Posts: 5,626
Gallery: tobelowcarber
Stats: 136/120/118-123
WOE: JUDDD
Greata I used to get them when I was on birth control pills. When I stopped taking BCP, the migraines went away. I had maybe 1 or 2 during past 15 years. It used to start with vision lost in one of my eyes and than the headache followed and stayed there for 2-3 days.

Are you taking magnesium? Magnesium deficiency can trigger migraines. Also MSG, aged cheese and wine are migraine triggers. I hope you find the solution.

Sometimes preservatives in food or toothpaste can cause migraines. One time I tried special toothpaste from my dentist for tooth sensitivity and got horrible migraine next day. It was a sodium benzoate (preservative) that caused that.
__________________
Marika

My Journal: http://www.lowcarbfriends.com/bbs/we...orward-11.html
tobelowcarber is offline   Reply With Quote
Old 04-23-2013, 04:12 PM   #5
Senior LCF Member
 
Gretalyn's Avatar
 
Join Date: Nov 2009
Location: Albuquerque
Posts: 850
Gallery: Gretalyn
Stats: maintenance
WOE: Nutritional Ketosis
Start Date: off and on since 2004, on to stay since March 2011
Thank you Marika! I have been taking magnesium, but I'll experiment with increasing my dosage.

I had no idea that preservatives could be a trigger! Thank you so much for mentioning it. I'll start to pay attention to that.
Gretalyn is offline   Reply With Quote
Old 04-24-2013, 01:36 PM   #6
CTH
Senior LCF Member
 
CTH's Avatar
 
Join Date: Mar 2013
Location: AZ
Posts: 138
Gallery: CTH
Stats: 267/212/190
WOE: Atkins
Start Date: February 2013
My wife is your age and her first migraine was a few years ago. No head pain but she couldn't talk and couldn't hear. We've seen a few clips of this happening to reporters on the air where they start talking gibberish for no apparent reason.

After all the tests, MRI's, etc. she finally settled on Nortriptyline as it works best for her. She tried Topamax (or as we called it "DopeyMax") but the side effects were too severe... not being able to think of certain words when speaking and weight loss (she has no spare weight).

Interestingly enough, Topamax was just approved as a weight loss pill at a lower dose than used for migraines and combined with phentermine. It is called Qsymia. After seeing what it did to my wife I'd stay away
CTH is offline   Reply With Quote
Old 04-25-2013, 11:07 AM   #7
Senior LCF Member
 
Gretalyn's Avatar
 
Join Date: Nov 2009
Location: Albuquerque
Posts: 850
Gallery: Gretalyn
Stats: maintenance
WOE: Nutritional Ketosis
Start Date: off and on since 2004, on to stay since March 2011
Thank you for the info, CTH. I think my doctor is going to refer to me to a neurologist for more tests. He doesn't seem to know what to do with me.
Gretalyn is offline   Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On



All times are GMT -7. The time now is 05:52 AM.


Copyright ©1999-2014 Friends Forums LLC. All rights reserved. - Terms of Service | Privacy Policy
LowCarbFriends® is a registered mark of Friends Forums, LLC.